UCT specialists caution about rare side-effect of ARV

Liver specialists from the University of Cape Town (UCT) have discovered a rare damaging side-effect of an antiretroviral (ARV) used by most HIV-positive South Africans on treatment.

Efavirenz does not commonly cause liver damage‚ but for a miniscule number of young — often female — patients‚ the ARV can cause this side-effect which‚ if undetected‚ could lead to death.

UCT said in a statement on Wednesday that the study had been written to “sensitise” doctors to the possibility of this happening so they would detect it.

Also read: Software to determine resistance to ARVs

But HIV experts have cautioned the public not to be overly concerned.

Professor Francois Venter‚ deputy director of the University of the Witwatersrand’s Reproductive Health and HIV Institute‚ said: “This is a rare but important side-effect of one of our commonly used drugs.

“Luckily‚ it seems that health workers pick it up in most cases‚ and we can switch to other drugs‚ which won’t do this.

“For people with HIV‚ the simple message is to talk to your nurse or doctor if you aren’t feeling well – and remember that side-effects are usually easily managed.”

UCT specialists cited about 100 cases of liver damage caused by Efavirenz‚ with some patients dying from complications. Others have spent up to a month in hospital.

The number‚ however‚ represents a fraction of the more than 250 000 people on ARVs in the Western Cape; while the majority of the roughly 3.4-million South Africans on ARVs take a triple cocktail of drugs that includes Efavirenz.

ARVs have increased the average life expectancy in South Africa by 10 years.

According to the UCT specialists‚ patients with a higher CD4 count (measure of immune system strength) and younger healthy women — are more likely to suffer this side-effect. However‚ further data is required to confirm this.

Patients who experience ongoing unusual symptoms after the first few months of using the ARV‚ including persistent nausea and tummy discomfort‚ should be evaluated for evidence of liver injury and if that is the case they should stop taking the drug‚ the UCT specialists advised.

 

 

– TMG Digital/The Times

 

 

 

Would you like to comment on this article or view other readers' comments? Register (it’s quick and free) or sign in now.

Speech Bubbles

Please read our Comment Policy before commenting.

X